Modern antidepressants and hallucinations
background A case-vignette illustrates that hallucinations can be an unusual, but potentially serious side-effect of modern antidepressants.
aim To examine the frequency with which these hallucinations occur and to describe adequate clinical treatment.
method Information was obtained by searching literature and the database of the Netherlands Pharmacovigilance Centre Lareb.
results The literature reported only a few case-vignettes about hallucinations associated with treatment with sertraline. The search of the Lareb database revealed that hallucinations can occur in any age-group and with any modern antidepressant.
conclusion Age, the use of co-medication, inherent neurodegenerative or psychiatric disorders are possible risk factors. When patients develop hallucinations, good clinical practise seems to be withdrawal of the prescribed antidepressant. If necessary, a different antidepressant can be tried.